Virginia, 2016Hail and Damaging Wind in Virginia, September 30, 2016
September 30, 2016 · NWS RNK · 2 events in 1 county or zone
Showers and thunderstorms formed along a leading edge of a strong, nearly stationary low pressure system centered over Kentucky during the evening hours of September 30th. showers and thunderstorms initiated as a result of a very moist fall atmosphere with dew points in the 70's.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a leading edge of a strong, nearly stationary low pressure system centered over Kentucky during the evening hours of September 30th. showers and thunderstorms initiated as a result of a very moist fall atmosphere with dew points in the 70's. Thunderstorm wind damage and large hail were recorded in parts of the southern Piedmont counties in Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 30, 6:26 AM EST, 4 minutes earlier.
Area forecast discussion, Sep 30, 6:26 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
726 AM EDT Fri Sep 30 2016
.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today before slowly lifting to the north later
tonight into Saturday. This system will combine with a residual
stationary front across the region to produce periods of showers
and thunderstorms into late tonight. The low will move northeast,
away from the region, resulting in drier weather this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Friday...
Broken bands of heavy rain producing showers continue across the
west under the tail of a passing speed max and over the northeast
third with added low level convergence early this morning. Expect
this trend to persist through daybreak with main coverage likely
shifting into the northwest sections as multiple short band type
features merge. Then questions with added coverage through the day
as the upper low begins to shift back north while the jet aloft
remains strong over continued low level convergence espcly north
and east this afternoon. Will also have to watch for another band
to work north along the southern Blue Ridge this morning as
several solutions including the latest HRRR and 00z ECMWF paint
quite a bit of QPF extending north from the North Carolina
foothills into the west between 12-16z. This along a residual
convergence axis well to the south and eventually along the
eastward moving occluded front that will swing across the Blue
Ridge this afternoon. This along with some breaks and decent
instability southeast may allow one final heavier band of
shra/tsra to evolve across the north/east this afternoon given
strong veering with height and moist PWATS. However with
uncertainty wont hoist another watch at this point while allowing
the ongoing FFA to end with this package given only current
scattered nature to shra attm.
Otherwise again running with likely/cat pops today, except tapering
to chance heading into the southwest zones where will likely
remain in the dry slot aloft with limited added showers. Lowered
high temps a little under easterly flow and more clouds as
expecting a range from near 80 southeast to only the 60s far west.
Upper low should continue to trudge north toward the Ohio Valley
overnight allowing drier air aloft to gradually win out from
southwest to northeast behind the passing surface occluded
boundary. Think still decent coverage in the north/east during the
evening before showers fade late tonight with little focus
remaining. May even see some clearing work in from the southwest
after midnight so mostly chance pops tapering to spotty showers
northeast sections by dawn. Expect more clearing west to allow
temps to fall into the cool 40s in spots with overall low/mid 50s
elsewhere, except low 60s far east.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 305 AM EDT Friday...
Drying trend will continue over the weekend as the upper low
finally lifts farther north and weak high pressure slides in from
the west. May still have an isolated shower around early Saturday
over the north, otherwise cutting pops with more sunshine on tap
by the afternoon. Another spoke of energy looks to rotate around
the upper low Saturday night with this feature reaching the
western mountains later Sunday. Moisture quite limited with the
weak associated front but cant totally rule out an isolated shower
western slopes late Sunday into Sunday night. Otherwise expecting
mainly clear skies Saturday night and mainly sunny Sunday before
clouds invade the west late. High temps to remain mild under
west/southwest flow aloft with mostly 70s both Saturday and Sunday
and lows mostly 50s Saturday night given good radiational cooling
conditions.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...
The upper low will give way to ridging in the eastern US through the
early part of next week. This stall the approaching front and allow a
large area of high pressure to settle over New England and wedge down
the east side of the Appalachians. The big variable lies with the
potential track of TS Matthew as it is expected to turn north and move
up the Atlantic coast. The exact track of Matthew will determine how
much, if any, precipitation it can push into the region from the east
and how much overrunning precipitation will develop as it interacts
with the wedge. Right now, the most likely scenario is for some light
overrunning precipitation to develop by Tuesday and increase a bit into
Wednesday especially in the east, with any significant effects form
Matthew remaining to our east.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 711 AM EDT Friday...
Variable but overall sub-VFR conditions will prevail this morning with
cigs fluctuating between MVFR and low end IFR at times. Best
coverage of showers/storms resulting in vsby restrictions look to
occur along the KBCB-KROA corridor this morning with weaker bands
elsewhere espcly around KLWB. Thus will include either a vicinity
or tempo mention with perhaps a brief prevailing group of lower
cigs/vsbys at these locations.
Uncertainty continues with the degree of added convective coverage
today with the upper low starting to retrograde while the
occluded boundary to the west shifts east and starts to cutoff
deeper moisture late. Models continue to focus showers and storms
across the northwest corridor through midday, then along and
north of a KLWB- KDAN line. Should see any IFR conditions slowly
improve to MVFR/VFR by midday/early afternoon though think places
like KROA/KLYH/KLWB will keep MVFR to the end of this taf period.
Will include more showers and storms given decent probability
during the afternoon in most locations with tapering of showers by
the evening as the main corridor of deeper lift slides north.
Extended aviation discussion...
A deep upper low will finally shift farther to the north by
Saturday and away from the region on Sunday. This should allow for
a gradual improvement in cigs after early sub-VFR Saturday with
widespread VFR Sunday as weak high pressure builds in. Looks like
overall VFR to then prevail into early next week outside of some
upslope low clouds Monday and perhaps along the Blue Ridge Tuesday
as another weak wedge develops under high pressure to the north.
&&
.HYDROLOGY...
As of 330 AM EDT Friday...
Overall convective bands have decreased in both coverage and
intensity across the north early this morning so letting the
watch go for now. Otherwise main concern again with the
redevelopment of heavier bands from the south/southeast through
the day as multiple areas of convergence pivot around the upper
low to the west. Likely looking at another inch or so of rainfall
on average across the north with locally higher amounts where
deeper convection mixes in. Also some concern along the Blue Ridge
through midday with possible very early morning redevelopment and
training as seen a few models. Given now saturated soil conditions
and elevated stream/creek levels will be easier for flooding or
flash flooding to develop while still appears most mainstem rivers
will stay below flood levels for now.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...MBS
AVIATION...AMS/JH/WP
HYDROLOGY...WP
Hazardous weather outlook, Sep 30, 3:21 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 AM EDT FRI SEP 30 2016
NCZ001>004-018>020-VAZ007-009>018-022-032-WVZ042>044-010830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-
421 AM EDT FRI SEP 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
BANDS OF SHOWERS INCLUDING A FEW STRONGER THUNDERSTORMS COULD
RESULT IN VERY HEAVY RAINFALL CAPABLE OF PRODUCING ISOLATED
FLOODING INTO THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ033>035-043>047-058-059-010830-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
421 AM EDT FRI SEP 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW SEVERE THUNDERSTORMS CONTAINING ISOLATED LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE INTO THIS EVENING. IN
ADDITION...LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-023-024-WVZ507-508-010830-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
421 AM EDT FRI SEP 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
ROUNDS OF SHOWERS AND STORMS MAY RESULT IN PERIODS OF HEAVY
RAINFALL. RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING OF
CREEKS AND STREAMS THROUGH LATE TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 30, 2:22 AM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EDT FRI SEP 30 2016
NCZ019-300815-
WILKES-
322 AM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES COUNTY...
AT 319 AM EDT...A MODERATE THUNDERSTORM WAS LOCATED NEAR
TAYLORSVILLE...MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH...PEA SIZE HAIL AND HEAVY RAIN ARE
POSSIBLE WITH THIS STORM. THIS STORM WILL ALSO TRACK OVER SATURATED
GROUND WITH RUNOFF POSSIBLY PRODUCING MINOR STREET AND LOW LYING
FLOODING.
LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
WILBAR...
BOOMER...
AND MC GRADY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3603 8118 3604 8120 3603 8124 3635 8135
3636 8129 3636 8126 3638 8122 3641 8106
3641 8105 3605 8100 3603 8107 3604 8114
3603 8117
TIME...MOT...LOC 0719Z 169DEG 28KT 3600 8112
RSSpecial weather statement, Sep 30, 3:01 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT FRI SEP 30 2016
NCZ001-002-VAZ015-300830-
ASHE-ALLEGHANY-GRAYSON-
401 AM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA
AND CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...
AT 400 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DOUGHTON
PARK...MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL ALSO TRACK OVER SATURATED GROUND WITH RUNOFF
POSSIBLY PRODUCING MINOR STREET AND LOW LYING FLOODING.
LOCATIONS IMPACTED INCLUDE...
SPARTA...
INDEPENDENCE...
LAUREL SPRINGS...
MOUTH OF WILSON...
AND SCOTTVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3637 8130 3671 8139 3676 8110 3642 8107
3642 8108 3643 8108 3643 8111 3642 8113
3642 8115 3643 8117 3640 8119 3638 8122
3636 8126 3636 8128
TIME...MOT...LOC 0800Z 171DEG 35KT 3641 8120
RSSpecial weather statement, Sep 30, 5:35 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT FRI SEP 30 2016
NCZ003-004-VAZ016-017-032-301115-
STOKES-SURRY-PATRICK-CARROLL-FLOYD-
635 AM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN
SURRY...STOKES...PATRICK...SOUTHWESTERN FLOYD AND EASTERN CARROLL
COUNTIES...
AT 635 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COLLINSTOWN...
MOVING NORTH AT 35 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
PILOT MOUNTAIN...
STUART...
AND DANBURY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3688 8069 3686 8017 3627 8019 3627 8053
TIME...MOT...LOC 1035Z 177DEG 32KT 3655 8038
PC
Local storm report, Sep 30, 6:08 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM HAIL WNW DANBURY 36.41N 80.21W
09/30/2016 E1.75 INCH STOKES NC 911 CALL CENTER
&&
EVENT NUMBER RNK1601702
PCThunderstorm Wind, Patrick
- When
- September 30, 6:30 AM EST
- Where
- Patrick County, 1.31 mi ENE of Critz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -80.130
Thunderstorm winds resulted in the downing of two trees along Mill Creek Road.
Hail, Patrick
- When
- September 30, 6:33 AM EST
- Where
- Patrick County, 1.38 mi S of Patrick Spgs
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.630, -80.200
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, September 30, 2016$200,000 · 2 events
- Hail and Damaging Winds in North Carolina, September 30, 2016$5,000 · 50 kt wind · 6 events
- Hail and Heavy Rain in West Virginia, September 30, 20162.3 in hail · 5 events
- Hail and Damaging Winds in North Carolina, September 30, 2016$2,000 · 1.75 in hail · 4 events
- Coastal Flood in Maryland, September 30, 20163 events
- Hail in Florida, September 30, 20161 in hail · 3 events
- Flash Flooding in Virginia, September 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 30, 20162 events
- Hail in Idaho, September 30, 20160.88 in hail · 2 events
- Coastal Flood in Maryland, September 30, 20161 event
- Hail in Florida, September 30, 20161 in hail · 1 event
- Hail in Arizona, September 30, 20160.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660237, 660236.